Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 16, 2014, 4:53 PM PST for Los Angeles County, California. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2014, 4:53 PM PST (00:53 UTC)
- Expired
- Dec 16, 2014, 6:45 PM PST
- In force
- 112 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 61 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 6:00 PM PST | HEAVY RAIN 2.34 | 1 E Torrance, CA | RAINFALL IN LESS THAN 2.5 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WGUS56 KLOX 170053 FFWLOX CAC037-170245- /O.NEW.KLOX.FF.W.0022.141217T0053Z-141217T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 453 PM PST TUE DEC 16 2014 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 645 PM PST * AT 442 PM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING WITH DANGEROUS ROADWAY FLOODING FROM STORMS OVER THE WARNED AREA. ESTIMATED RAINFALL RATES HAVE BEEN UP TO 2 INCHES PER HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE AND WEST CARSON PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835 $$ SIRARD
3 follow-up statements
818 WGUS76 KLOX 170121 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 521 PM PST TUE DEC 16 2014 CAC037-170245- /O.CON.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 521 PM PST TUE DEC 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PST FOR SOUTH CENTRAL LOS ANGELES COUNTY INCLUDING THE CITIES OF TORRANCE AND WEST CARSON... AT 510 PM PST...DOPPLER WEATHER RADAR INDICATED A STRONG AND NEARLY STATIONARY STORM CONTINUING ACROSS TORRANCE AND WEST CARSON IN LOS ANGELES COUNTY. DOPPLER RADAR HAS ESTIMATED RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WITH THIS STORM. LOCAL LAW ENFORCEMENT REPORTED DANGEROUS ROADWAY FLOODING OCCURRING IN TORRANCE AT 445 PM. MAJOR ROADWAYS LIKELY IMPACTED BY SIGNIFICANT ROADWAY FLOODING INCLUDE DEL AMO BOULEVARD TO SEPULVEDA BOULEVARD...EAST OF HAWTHORNE BOULEVARD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE AND WEST CARSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835 $$ GOMBERG/SIRARD
266 WGUS76 KLOX 170201 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 601 PM PST TUE DEC 16 2014 CAC037-170245- /O.CON.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 601 PM PST TUE DEC 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PST FOR SOUTH CENTRAL LOS ANGELES COUNTY... AT 550 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORMS WITH VERY HEAVY RAIN THAT WERE OVER TORRANCE HAVE WEAKENED AND DRIFTED NORTHWEST TOWARD HAWTHORNE. SIGNIFICANT FLOODING WAS REPORTED IN MANY AREAS INCLUDING AROUND TORRANCE BOULEVARD AND WESTERN AVENUE. ALTHOUGH THE RAIN HAS LET UP...RUNOFF WILL LIKELY CONTINUE TO IMPACT ROADWAYS WITH SIGNIFICANT FLOODING IN TORRANCE MAINLY FOR AREAS EAST OF HAWTHORNE BOULEVARD BETWEEN DEL AMO BOULEVARD AND SEPULVEDA BOULEVARD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE AND WEST CARSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835 $$ SIRARD
916 WGUS76 KLOX 170242 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 642 PM PST TUE DEC 16 2014 CAC037-170251- /O.EXP.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 642 PM PST TUE DEC 16 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PST FOR SOUTH CENTRAL LOS ANGELES COUNTY... SHOWERS WERE STILL IN THE AREA BUT RAINFALL HAS DIMINISHED CONSIDERABLY. AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM PST. LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835 $$ SIRARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 4:00 PM PST, 53 minutes earlier.
Area forecast discussion, Dec 16, 4:00 PM PST, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 400 PM PST TUE DEC 16 2014 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... ANOTHER SYSTEM WILL MOVE THROUGH THE AREA TONIGHT INTO WEDNESDAY BRINGING RAIN AND MOUNTAIN SNOW. TEMPERATURES WILL REMAIN BELOW NORMAL DURING THE WEEK. DRY WEATHER EXPECTED AFTER THURSDAY WITH A WARMING TREND STARTING SUNDAY. && .SHORT TERM (TODAY-FRI)...MOIST AND SLIGHTLY UNSTABLE AIR MASS STILL GENERATING A FEW SHOWERS ACROSS THE AREA THIS AFTERNOON, THOUGH NO LIGHTNING EXCEPT FOR A FEW STRIKES JUST WEST OF PALOS VERDES EARLIER TODAY. THE NEXT SYSTEM IS APPROACHING FROM THE WEST AND COULD RE-INTRODUCE SOME CONVECTION TO AREAS NORTH OF PT CONCEPTION LATER THIS EVENING OR OVERNIGHT. THE 18Z NAM HAS SCALED BACK ON THE INTENSITY OF THIS NEXT SYSTEM, MATCHING BASICALLY WHAT ALL THE OTHER MODELS WERE SHOWING AT 12Z WHICH WAS STILL A SLIGHTLY STRONGER SYSTEM THAN LAST NIGHT BUT NOT BY MUCH. THERE ARE STILL SOME REASONS TO SUPPORT THE HIGHER AMOUNTS THOUGH. SATELLITE ESTIMATED WINDS CONFIRM MODELS INITIALIZATION OF AROUND 120KT JET MAX DIVING DOWN THE BACK SIDE OF THE UPPER LOW CENTER ABEAM OF THE CA/OR BORDER. HOWEVER, MODELS WEAKEN THIS QUITE A BIT OVERNIGHT AND MAY BE PART OF THE REASON WHY QPF NUMBERS ARE A BIT LOWER THAN THEY WERE PREVIOUSLY. ALSO, PWAT VALUES NOT REALLY THAT IMPRESSIVE EITHER, GENERALLY .75-.90". SO CONFIDENCE NOT THAT HIGH ON AMOUNTS AND WILL TRIM BACK A BIT TO BE IN LINE WITH LATEST MODELS. RAINFALL RATES SHOULD REMAIN BELOW A QUARTER INCH PER HOUR WITH THE FRONT, THOUGH IF CONVECTION DOES DEVELOP THERE COULD BE SOME BRIEF HEAVIER DOWNPOURS. PROBABLY STILL NOT ENOUGH TO POSE A THREAT TO BURN AREAS BUT INTERESTS THERE SHOULD STILL KEEP A CLOSE EYE ON THE STORM TONIGHT AND WED. SNOW LEVELS WILL BE AROUND 6000 FEET TONIGHT AND DOWN TO 5000-5500 WED. EVEN WITH THE LIGHTER PRECIP AMOUNTS THAT STILL PUTS US INTO THE LOWER END OF WINTER WEATHER ADVISORY CRITERIA FOR LA/VENTURA MTNS. NO IMPACTS ON THE GRAPEVINE EXPECTED THOUGH. PRETTY GOOD SUBSIDENCE BEHIND THE FRONT SHOULD LEAD TO RAPIDLY DIMINISHING PRECIP COVERAGE WITH MOST OF THE LINGERING AFTERNOON SHOWERS MAINLY OVER THE MTNS. DRY WEATHER AND A LITTLE WARMER MOST AREAS THU/FRI. A COUPLE OF DYING COLD FRONTS WILL BRING INCREASING CLOUDS TO THE CENTRAL COAST THU THRU FRI BUT LIKELY NO RAIN EXCEPT POSSIBLY THE NW TIP OF SLO COUNTY. .LONG TERM (SAT-TUE)...THE REMNANTS OF THE FRI FRONT WILL EXIT THE AREA SAT MORNING LEAVING CLEARING SKIES GOING INTO SUNDAY ALONG WITH WARMER TEMPS. WARMING TREND TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK AS A BIG HIGH PRESSURE RIDGE DEVELOPS ALONG WITH WEAK OFFSHORE FLOW. COULD HAVE HIGHS NEAR 80 BY TUE AND WED. && .AVIATION...16/2350Z. AT 2350Z AT KLAX...THERE WAS NO INVERSION. SOME LINGERING MOISTURE AND INSTABILITY WILL CONTINUE TO BRING SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO LOS ANGELES COUNTY THROUGH THIS EVENING. THE NEXT FRONT WILL BRING STEADY RAIN TO THE CENTRAL COAST THIS EVENING...SPREADING INTO VENTURA AND LOS ANGELES COUNTIES AFTER MIDNIGHT. MVFR CIGS WILL GENERALLY BE ASSOCIATED WITH THE FRONT...ALONG WITH A 20 PERCENT CHANCE OF TSTMS. BRIEF IFR CONDITIONS POSSIBLE WITH FRONT. KLAX...ENE WND COMPONENT UP TO 9KTS WITH VCSH ASSOCIATED SURFACE LOW OFF THE COAST OF PALOS VERDES PENINSULA. SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA THROUGH THIS EVENING WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. SHOWER ACTIVTY SHOULD BE ON THE DOWNWARD TREND AFTER 03Z...THEN PICK UP AGAIN AFTER 12Z. KBUR...SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA THROUGH THIS EVENING WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. SHOWER ACTIVITY SHOULD BE ON THE DOWNWARD TREND AFTER 03Z...THEN PICK UP AGAIN AFTER 12Z. && .MARINE...16/900 AM. INSTEAD OF VACILLATING BETWEEN A SMALL CRAFT ADVISORY FOR WINDS AND ONE FOR SEAS...DECIDED TO SIMPLY PUT UP A SMALL CRAFT ADVISORY WITH THE KNOWLEDGE THAT WINDS AND SEAS WILL BE A FACTOR LATER TODAY THROUGH WEDNESDAY EVENING. ANOTHER SWELL MOVES INTO THE COASTAL WATERS ON SATURDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...MW AVIATION/MARINE...GOMBERG/SWEET SYNOPSIS...JLD WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 16, 6:00 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST TUE DEC 16 2014 CAZ034>041-044>046-051>054-059-087-088-547-548-161400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST TUE DEC 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT ONE STORM WILL LEAVE THE AREA THIS MORNING AND ANOTHER STORM SYSTEM WILL IMPACT SOUTHWEST CALIFORNIA LATE THIS AFTERNOON AND TONIGHT. THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH RISK FOR DANGEROUS RIP CURRENTS. SNOW LEVELS WILL LOWER TO 5000 FEET LATE TONIGHT. * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY SHOWER ACTIVITY WILL CONTINUE INTO WEDNESDAY MORNING WITH SNOW LEVELS NEAR 5000 FEET. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH RISK FOR DANGEROUS RIP CURRENTS THROUGH WEDNESDAY. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * MARINE WEATHER MESSAGE.....SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ASR
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 10:39 PM PST | Areal Flood Advisory | LOX | Los Angeles | 111 min |
| Dec 16, 11:04 PM PST | Special Marine Warning | LOX | 86 min | |
| Dec 16, 11:07 PM PST | Flash Flood Watch | LOX | Los Angeles | 6 hr |
| Dec 16, 11:19 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 116 min |
| Dec 17, 12:30 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Dec 17, 12:41 AM PST | Areal Flood Advisory | LOX | Los Angeles | 4 hr |
| Dec 17, 1:03 AM PST | Special Marine Warning | LOX | 117 min | |
| Dec 17, 1:27 AM PST | Areal Flood Advisory | LOX | 3 hr | |
| Dec 17, 3:10 AM PST | Special Marine Warning | LOX | 50 min | |
| Dec 17, 4:10 AM PST | Flash Flood Warning | LOX | Los Angeles | 110 min |
| Dec 17, 9:11 AM PST | Small Craft Advisory | LOX | 11 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.